Syncope(redirected from Vasodepressor syncope)
Also found in: Dictionary, Thesaurus, Medical.
(fainting), an attack of weakness, dizziness, and darkening before the eyes. Caused by temporary cerebral anemia, syncope is followed by loss of consciousness, which may not be complete.
The causes of syncope are reflexive lowering of blood vessel tone during cardiovascular disease, loss of blood, or such external influences as pain, fear, anxiety, abrupt change from horizontal to vertical position, and insufficient fresh air. During an attack the patient is pale, his body is cold to the touch, and his breathing is shallow and infrequent.
Syncope lasts several seconds or minutes and usually passes spontaneously. If it persists, the patient should be placed on his back with his feet elevated, his collar and belt should be loosened to ensure circulation of fresh air, and his face should be sprinkled with cold water and his feet warmed with hot-water bottles; these measures will restore consciousness more quickly. If possible, the patient should be given strong, hot, sweetened tea, be propped up, and be helped to sit up. He should be allowed to stand only when he is in a satisfactory state. Syncope may be a symptom of serious disease; if it occurs, a medical examination is desirable.
in linguistics, the loss of a sound or group of sounds in a word, especially between stops, for example, Latin calidus> caldus.